Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Huntsville, AL

July 13, 2017Cullman County, Alabama

NWS Huntsville, AL issued this special weather statement at Jul 13, 2017, 6:21 PM CDT for Cullman County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 6:21 PM CDT (23:21 UTC)
Expired
Jul 13, 2017, 6:45 PM CDT
In force
24 min
Issued by
NWS Huntsville, AL

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS84 KHUN 132321
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
621 PM CDT THU JUL 13 2017
 
ALZ007-016-132345-
Morgan AL-Cullman AL-
621 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULLMAN AND SOUTHEASTERN
MORGAN COUNTIES UNTIL 645 PM CDT...

At 619 PM CDT, Doppler radar was tracking a cluster of strong 
thunderstorms from near Cullman to near Colony, moving north at 20 
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cullman, Hanceville, Good Hope, Falkville, Dodge City, Baldwin,
Vinemont, West Point, Eva and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with these storms and may lead 
to localized flooding. Do not drive your vehicle through flooded 
roadways. This includes much of Interstate 65 between milemarkers 
210 and 189. 

&&

LAT...LON 3439 8699 3438 8661 3408 8669 3409 8669
      3408 8670 3406 8669 3406 8671 3403 8670
      3403 8672 3395 8679 3396 8682 3394 8682
      3395 8685 3393 8686 3394 8688 3392 8689
      3391 8692
TIME...MOT...LOC 2319Z 187DEG 20KT 3416 8683 

$$

AMP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:36 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 13, 2:36 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
236 PM CDT Thu Jul 13 2017

.NEAR TERM...(Now through Tonight)
Issued at 236 PM CDT Thu Jul 13 2017

Radar trends from this afternoon continue to show a gradual decrease
in coverage and intensity in an area of showers slowly drifting over
the western zones. Hi res guidance from HRRR did not initialize the
current activity very (regarding coverage and location) but is
picking up on the gradual trends. Current forecast will show a
waning of activity through the evening. May see a lingering shower
or storm after sunset in the eastern zones. Temps continue on track
to top out in the low 90s across much of the area with the heat index
near 100 or above.

.SHORT TERM...(Friday through Saturday)
Issued at 236 PM CDT Thu Jul 13 2017

Expecting a near persistence forecast for Friday given that our
break in this overall pattern is not expected until Friday
night/Saturday. The surface ridge axis will remain anchored off the
east coast with a strong mid level ridge (H5 heights remaining
~594dam) helping to limit widespread convection while keeping temps
hot. Tomorrow, again expecting afternoon highs to top out in the low
90s with a heat indices hitting the low 100s across much of the
region. One change to note is that a mid level short wave dipping
south tomorrow afternoon will push a series of vort maxes through
middle TN. While scattered thunderstorms will remain in the forecast,
we will have a better shot of some stronger thunderstorms
(marginally severe) mainly for areas north of the TN River/Hwy 72
corridor.

We could see some lingering showers/storms overnight Friday and into
early Saturday as a weak and dying cold front pushes into the region
from the north. The front itself should be south of the area (or
washed out) by Saturday afternoon. Regardless, enough instability
and heating which is forecast for the area will help generate
another round of scattered to numerous showers/storms during the
afternoon hours. Rain chances will start to gradually drop by the
evening hours as some slightly drier air begins to trickle in from
the north. Temps will also moderate on Saturday thanks to some
increased cloud cover and the mid level ridge breaking down.

.LONG TERM...(Saturday night through Wednesday)
Issued at 236 PM CDT Thu Jul 13 2017

As the front stalls near or just south of the area Saturday night,
enough moisture and instability should remain in place to produce
mainly scattered showers and thunderstorms. This should continue
through Sunday night, before drier weather moves in, as high
pressure builds over the area. High temperatures during this period
should be a bit cooler, but still very uncomfortable, as a very
tropical airmass remains in place. Highs in the 80s to around 90
degrees look reasonable.  Coupled with dewpoints around 70 degrees,
heat index values will be around 95 degrees, despite expected cloud
cover and precipitation chances. Lows will remain around 70 degrees.

Slightly drier air will move into the area Monday night into
Tuesday. However, with added sunshine and subsidence, highs should
climb back into the upper 80s to lower 90s. This may allow heat
index values to climb closer to 100 degrees again. Kept an isolated
chance of showers and thunderstorms the remainder of the forecast,
just in case the wetter GFS solution is correct. Otherwise, no other
major changes made to the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 102 PM  CDT Thu Jul 13 2017

Current radar returns at the moment are showing some
showers/isolated thunderstorm in the vicinity of MSL, however trends
are showing a gradual decrease in coverage and intensity.
Regardless, will maintain VCTS at MSL through 22Z given the slow
moment. VFR expected overnight but may see some MVFR vsby shortly
before sunrise but any ground fog will burn off after sunrise. Some
storms will be firing during the afternoon so mentioned VCTS at 17Z
for MSL.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Barron
SHORT TERM...Barron
LONG TERM...KTW
AVIATION...Barron

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 13, 12:20 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1220 PM CDT Thu Jul 13 2017

ALZ001>010-016-TNZ076-096-097-141100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
1220 PM CDT Thu Jul 13 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are possible today and tonight. Due to slow
movement, a few areas could receive locally very heavy rainfall leading
to brief flash flooding. In addition, frequent lightning and brief
gusty winds up to 40 mph are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered, mainly afternoon, thunderstorms are expected again Friday
through Wednesday.

A few of the thunderstorms will produce gusty winds, frequent
lightning and locally heavy downpours. The greatest risk of strong
thunderstorms will be Friday into Saturday as a frontal system drops
south into the region.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jul 13, 12:57 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1257 PM CDT THU JUL 13 2017

ALZ001-131830-
Lauderdale AL-
1257 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAUDERDALE COUNTY
UNTIL 130 PM CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm
near St. Florian, or 9 miles northeast of Florence, moving east at
5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Florence, Killen, St. Florian, Underwood-Petersville, Green Hill and
Zip City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3483 8751 3482 8759 3482 8770 3500 8768
      3500 8747
TIME...MOT...LOC 1757Z 264DEG 9KT 3491 8759
Special weather statement, Jul 13, 4:35 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
435 PM CDT THU JUL 13 2017

ALZ009-010-132200-
De Kalb AL-Jackson AL-
435 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 500 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ider, or 11 miles southwest of Trenton, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Henagar, Ider, Hammondville, Flat Rock, Higdon, Sulpher Springs and
Rosalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3458 8566 3471 8582 3498 8560 3467 8554
TIME...MOT...LOC 2135Z 220DEG 23KT 3474 8564

AMP
Special weather statement, Jul 13, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
621 PM CDT THU JUL 13 2017

ALZ007-016-132345-
Morgan AL-Cullman AL-
621 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULLMAN AND SOUTHEASTERN
MORGAN COUNTIES UNTIL 645 PM CDT...

At 619 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Cullman to near Colony, moving north at 20
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cullman, Hanceville, Good Hope, Falkville, Dodge City, Baldwin,
Vinemont, West Point, Eva and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. This includes much of Interstate 65 between milemarkers
210 and 189.

&&

LAT...LON 3439 8699 3438 8661 3408 8669 3409 8669
      3408 8670 3406 8669 3406 8671 3403 8670
      3403 8672 3395 8679 3396 8682 3394 8682
      3395 8685 3393 8686 3394 8688 3392 8689
      3391 8692
TIME...MOT...LOC 2319Z 187DEG 20KT 3416 8683

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:08 PM CDTSpecial Weather StatementHUNFranklin37 min
Jul 13, 12:57 PM CDTSpecial Weather StatementHUNLauderdale33 min
Jul 13, 6:26 PM CDTSpecial Weather StatementHUNCullman34 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.